Food and overeating

Discussion in 'General Parenting' started by butterflydreams, Jun 6, 2008.

  1. Here's my problem.

    When difficult child is home, he will eat and eat. It doesn't matter what it is, if it is there, he will eat it - except for fruits and vegetables those he will leave alone.

    Today for instance, he is home with his sister, I am at work. easy child sister called me earlier and told me that difficult child had eaten the whole 4-pack of dinner rolls that we had bought last night. She was mad because they are her favorite. Another time, easy child had made a pack of refrigerated cookies, some chocolate chip, some sugar. We each had 1 of each after dinner. The next day, after school, difficult child ate the rest of the chocolate chip ones - probably 6 or 7 cookies. I had told him last night to not touch the dinner rolls.

    If he makes a sandwich using like a hamburger or hotdog bun, it won't just be one, it will be at least 2. I have bought the Gogurt tubes for him to get him to eat yogurt. I will tell him he can have one with his lunch or as a snack. I will come home and find at least 4 wrappers in the garbage.

    It's frustrating because not only does it take away from others, its not healthy. He is overweight. I have tried talking to him and he will say I know and all that, but then goes right back to it. He will drink and drink milk (I do buy nonfat or 1%). I have told him he can have some on a bowl of cereal for breakfast and a small glass with lunch and dinner. But not huge glasses - That he is supposed to drink water too. Never fails, it will be gone when easy child goes to get some for her bowl of cereal (there could have been probably 1 qt there maybe an hour before).

    Even if there are no sweets in the house, it doesn't matter, he will eat bread, cereal, whatever there is. Even string cheese or whatever.

    I don't get it. I'm frustrated because he has gained alot of weight in the last 2 years. His activity level isn't up where it used to be so he isn't burning off the calories.

    Do I need to figure out how to lock things up? We live in an apartment so it's not like I can start drilling holes for locks. I don't have room for separate cabinets.

    I thought about putting what he is allowed throughout the day in like a lunch box, but how do I keep him out of everything else.

    I am glad that next week he will start going to Boys and Girls club 3 days per week all day.

    Any suggestions?


  2. crazymama30

    crazymama30 Active Member

    I know some medications can cause extreme hunger, and seroquel might be one. What is interesting is that the Daytrana he is on is a stimulant and they usually decrease appetite. Have you asked psychiatrist about it? It sounds like he cannot control it, and he maybe using eating as a stress reliever as so many of us do. Good luck.
  3. Christy

    Christy New Member

    My son gets EXTREMELY hungry after his evening medications. The medications are given at bedtime and he usually falls asleep before the hunger kicks in but if his medication is given earlier or something keeps him up then look out! He will literally eat himself to sleep if you let him. He takes serequel in the evening and I think this is the culprit. I am amazed at the amounts the little guy can pack away.

    I am wondering if the time he takes hismedications could be adjusted to avoid some of the hunger feelings?

    Good Luck,
  4. smallworld

    smallworld Moderator

    Christy, how much Seroquel is your son taking? It really does affect the appetite control center of the brain so I honestly don't think this is something you can completely control. You can keep only healthy foods in the house and you can teach about nutrition and portion control, but your difficult child really is hungrier than if he weren't taking Seroquel.

    Seroquel is generally given at night because it's sedating. Moving it to another time of day might very well interfere with your son's functioning.

    Geodon is not supposed to cause as many problems with hunger and weight gain. Have you thought about getting rid of Seroquel and using Geodon instead?

    My son takes a hefty dose of Seroquel, but he also takes Zonegran, a mood stabilizer that suppresses appetite. In the last 6 months, he has grown 1.5 inches and lost 7 pounds! Topamax is another medication that suppresses appetite. You might want to ask your psychiatrist about these medications.

    Good luck.
  5. difficult child takes 50mg Seroquel 3x per day, 40mg Prozac in morning, 50mg of Benadryl at 6pm and Daytrana patch is 10mg still.

    His appetite is unending. I am amazed at what he can put away.

    When he first started taking Seroquel last August he would be asleep within 1/2-1 hr, now it doesn't so much. That is why when he was inpatient last time they added the Benadryl. The psychiatrist is aware of difficult child's weight and his weight issues, he weighs him every time he is in his office.

    Smallworld - thank you for the medication ideas. I am going to make a note of the other medications you mentioned and ask psychiatrist about them at his next visit.

    Meantime, I guess I will continue with the trying to keep healthy things in the house.

  6. smallworld

    smallworld Moderator

    Christy, I didn't realize your difficult child was on such a high dose of Prozac as well. I've read that Prozac can increase appetite. Perhaps it's the two medications together that are causing the appetite explosion.
  7. Yes. I am going to discuss medications with the psychiatrist at the next visit. This last visit 2 wks ago was the first followup after discharge from the psychiatric hospital. psychiatrist didn't want to make any medication changes from what he was discharged with yet. difficult child hadn't seen his psychiatrist since the beginning of April because when our benefits had run out and I had to get him into the state psychiatric hospital, difficult child's psychiatrist isn't on staff there and couldn't treat him. The psychiatrist there totally changed his medications. difficult child is stable now so psychiatrist didn't want to change things. I anticipate a change by the time school starts though, quite possibly. Last time difficult child was on Prozac (same dose) it stopped working after a couple of months.

    We'll see. For now I will just monitor and then discuss with his psychiatrist at the end of the month.

  8. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child has gained over 35 pounds in the last year. He eats constantly as well. For us locking up food really isn't an option, it would turn violent. We are trying to get his activity level up but it isn't easy. It's hard isn't it? Hugs.
  9. klmno

    klmno Active Member

    We are going through this, too. difficult child is at an age where eating a lot more is expected, but these medications have really made that skyrocket. He has put on about 35 pounds in a matter of months.

    I wish I had the solution but can only offer support here.